Illinois, 2008Flash Flood in Illinois, June 14, 2008
June 14, 2008 · NWS DVN · 1 event in 1 county or zone
The Pope Creek Levee broke to the north of Jackson Street in Keithsburg, IL around 8:43 am June 14, flooding approximately 25 homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Pope Creek Levee broke to the north of Jackson Street in Keithsburg, IL around 8:43 am June 14, flooding approximately 25 homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 14, 2:28 AM CST, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 14, 2:28 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 AM CDT SAT JUN 14 2008
.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING BROAD CYCLONIC FLOW ACRS MUCH OF
THE UPPER MIDWEST WITH LIGHT SOUTH-SOUTHWEST FLOW BEING INDUCED
OVER MUCH OF IA INTO NORTHWEST IL. SFC PRESSURE FALLS WERE
INCREASING ACRS THE EASTERN DAKOTAS...INTO MN IN VCNTY OF MAIN SFC
TROF AND WEAK LOW IN FAR SOUTHEAST MANITOBA. UPPER 50 TO LOW 60 SFC
DPT POOL WAS LOCATED OVER THE SOUTHEAST PLAINS...SOUTHERN 3/4S OF
MO AND SOUTH HALF OF IL. ALOFT...W/V IMAGERY WAS INDICATING A FEW
UPSTREAM WAVES OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES. SOME
MORNING GROUND FOG POSSIBLE THROUGH 8 AM...ESPECIALLY IN THE
SOUTHERN CWA.
&&
.SHORT TERM...TODAY AND TONIGHT...MOST OF THE SHORT RANGE MODELS
SUGGEST INCREASING RETURN FLOW TODAY IN THE LLVLS AROUND SOUTHEAST
MO/OH RVR VALLEY RIDGE...WITH MOISTURE CONVERGENCE AND TAP INTO THE
SOUTHERN SFC DPT POOL LEADING TO CAPES OF 1500 TO OVER 2K J/KG ACRS
MUCH OF THE NORTH HALF OF IA THIS AFTERNOON WITH SFC TEMPS CLIMBING
AT LEAST INTO THE LOW TO MID 80S SOUTHERN UNDER EDGE OF MID LEVEL
COOL POOL. ACTUALLY PREFER THE NAM LLVL THTA-E ADVECTION AND
CONVERGENT SWATH SOLUTIONS/INDICATORS OVER MUCH OF NORTH CENTRAL IA
LATE THIS AFTERNOON...AND AS UPSTREAM VORT OVER THE NORTHERN ROCKIES
PROPAGATES DOWN AND ALONG THE REGION BY LATE THIS AFTERNOON...EXPECT
SCTRD CONVECTION TO DEVELOP IN HEATING OF LATE AFTERNOON IN NORTH
CENTRAL IA AND POSSIBLY INTO THE NORTHWESTERN PART OF THE DVN CWA
AFTER 20-21Z. EVEN UPSTREAM ACTIVITY OVER NORTHWEST AND NORTH
CENTRAL IA AND SOUTHERN MN MAY FEED RATHER QUICKLY INTO THE NORTH
HALF OF THE DVN CWA THIS EVENING IN QUICK/PROGRESSIVE WEST-
NORTHWESTERLY MID AND UPPER LEVEL FLOW PATTERN. PROJECTED LOW TO MID
LEVEL SHEAR PATTERNS AND INSTABILITY/BUOYANCY SUPPORT THE THREAT
FOR LARGE HAIL AND DAMAGING WINDS...AND SPC DAY 1 SLIGHT RISK AREA
LOOKS ON TARGET. WILL BANK ON SPEED OF STORMS/STORM CLUSTERS WITH
MOMENTUM AIDED BY INHERENT LLVL COLD POOL...AND LOWER PW/S ON
FCST SOUNDINGS TO KEEP POTENTIAL FOR HEAVY PRECIP IN CHECK AND THUS
NO NEED FOR A FLASH FLOOD WATCH AT THIS TIME. BUT AREAS THAT
RECEIVE REPEATED ACTIVITY COULD STILL SEE SEVERAL TENTHS OF AN
INCH...AND AREAS MOST LIKELY ARE IN THE HARD HIT NORTHWESTERN TO
NORTHERN THIRD OF THE DVN CWA...OR EVEN AREAS NORTH OF THE I80
CORRIDOR. WILL UP POPS IN THE NORTHWEST THIS AFTERNOON...AS WELL AS
NORTH OF I80 AFTER 00Z.
AS FOR TEMPS...HEATING AND MIXING SUGGEST WIDESPREAD HIGHS IN THE LOW
TO MID 80S...WITH SOME UPPER 80S POSSIBLE. LOWS TONIGHT IN THE LOW TO
MID 60S...WITH THE NORTHWEST POSSIBLY DIPPING INTO THE UPPER 50S.
..12..
.LONG TERM...SUNDAY THROUGH NEXT SATURDAY...
THIS PERIOD WILL SEE ACTIVE WEATHER SUNDAY AND SUNDAY
NIGHT...FOLLOWED BY SEVERAL DAYS OF MUCH COOLER AND COMPARATIVELY
QUIET WEATHER. SUNDAY WILL SEE DECENT DYNAMICS IN NORTHWEST
FLOW...AND WITH ATMOSPHERIC MOISTURE LEVELS EXPECTED TO BE NEAR
SEASONAL NORMS FOR JUNE...1.20 TO 1.5 PW/S...ANOTHER ROUND OF ACTIVE
SHOWERS AND THUNDERSTORMS APPEARS LIKELY. THE MAIN FORCING IS
EXPECTED TO CORRESPOND WITH THE DIURNAL MAX...WITH STORMS ROLLING
THROUGH DURING THE LATE AFTERNOON AND EVENING HOURS. A FLASH FLOOD
WATCH MAY BE REQUIRED FOR THIS PERIOD AS GUIDANCE VALUES ARE VERY
LOW ACROSS THE CWA...ESPECIALLY NORTHWEST. SEVERE STORMS LOOK
POSSIBLE...BUT THE MAIN FOCUS FOR THIS MAY BE FARTHER SOUTHWEST
WHERE HIGHER CAPES ARE FORECAST.
SUNDAY NIGHT A SEASONALLY STRONG COLD FRONT ARRIVES...ENDING THE
STORMS AND USHERING IN PLEASANT AIR. THE FORECAST LOOKS RATHER
QUIET INTO MID WEEK BEFORE RETURN FLOW NOSES INTO THE MIDWEST ALONG
WITH POSSIBLE STORMS LATE WEEK. ..ERVIN..
&&
.AVIATION...
SOME MORNING IFR TO MVFR FOG/GROUND FOG POSSIBLE THROUGH 14Z
ESPECIALLY AT BRL...OTHERWISE EXPECT VFR DAY THROUGH 00Z WITH
INCREASING SOUTHWEST BREEZE GUSTING TO OVER 20 KTS BY 17Z FROM 220-
240 DEGREES. SOME SCTRD TO BKN CU AT 3-5K FT POSSIBLE AT CID AND DBQ
AFTER 18Z. SCTRD STORMS WILL BECOME MORE LIKELY IN THE VCNTY OF THE
CID TERMINAL AFTER 21Z...AND AT DBQ AND MLI AFTER 00Z. ..12..
&&
.HYDROLOGY...
MAJOR TO RECORD FLOODING IS ONGOING ON ALMOST ALL RIVERS AND FORECAST
TO CONTINUE FOR MUCH OF THE OUTLOOK AREA RIVERS NEXT SEVERAL DAYS.
RECORD FLOODING IS NOW FORECAST FOR GLADSTONE LD 18 AND BURLINGTON
ON THE MISSISSIPPI RIVER. THE WEEKEND QPF MAY ALTER SOME OF THESE
FORECASTS...BUT IT IS UNCLEAR HOW MUCH IMPACT IT WILL HAVE.
..ERVIN..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
12/ERVIN
Hazardous weather outlook, Jun 14, 3:49 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CDT SAT JUN 14 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
449 AM CDT SAT JUN 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A UPPER ATMOSPHERIC DISTURBANCE WILL COMBINE WITH BUILDING
INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS IN PORTIONS OF NORTH
CENTRAL AND NORTHEAST IOWA BY LATE THIS AFTERNOON. THESE STORMS WILL
THEN LOOK TO MOVE SOUTHEAST AND IMPACT AREAS ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR THIS EVENING AND INTO THE OVERNIGHT. WIND
SHEAR IN THE ATMOSPHERE COMBINED WITH AFTERNOON HEATING AND
INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO POSSIBLY PRODUCE
SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL.
THE BEST CHANCE FOR THESE STRONG TO SEVERE STORMS THIS AFTERNOON WILL
BE ALONG AND NORTH OF A LINE FROM WEST OF IOWA CITY...TO DUBUQUE
AFTER 3 PM. TONIGHT...THERE WILL BE THE CHANCE FOR SCATTERED STRONG
TO SEVERE STORMS ALONG AND NORTH OF INTERSTATE 80 THROUGH 11 PM.
GENERAL RAINFALL AMOUNTS FROM THESE STORMS ARE NOT EXPECTED TO BE
SUBSTANTIAL...BUT A FEW AREAS THAT RECEIVE REPEATED STORM ACTIVITY
LATE THIS AFTERNOON AND EVENING MAY GET UP TO A HALF INCH OF
RAINFALL.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE 80 FOR LATE
THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE OUTLOOK AREA SUNDAY. A COLD FRONT WILL
SWEEP THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING
SUNDAY. THUNDERSTORMS ARE LIKELY TO FORM ACROSS THE AREA DURING THE
AFTERNOON...AND QUICKLY MOVE SOUTHEAST INTO ILLINOIS. SOME OF THESE
STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...AND POSSIBLY
BRIEF HEAVY RAIN. ANY LOCALIZED HEAVY RAIN TOTALS OVER 1 INCH MAY
CAUSE FLASH FLOODING WHERE THE GROUND IS ALREADY SATURATED.
MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT MAINLY
NORTH OF INTERSTATE 80.
12/ERVIN
Flash Flood, Mercer
- When
- June 14, 7:43 AM CST to 4:00 PM CST
- Where
- Mercer County, 1.06 mi WNW of Keithsburg to 1.25 mi W of Keithsburg
- Cause
- Dam / Levee Break
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 41.106, -90.949
The Pope Creek Levy broke to the north of Jackson Street in Keithsburg, IL around 8:43 am June 14 flooding approximately 25 homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Pennsylvania, June 14, 20081 death · 3 injured · $301,000 · 52 kt wind · 9 events
- Tornadoes and Hail in North Dakota, June 14, 2008$4.8 million · EF0 · 41 events
- Tornadoes and Hail in Minnesota, June 14, 2008$3.2 million · EF1 · 25 events
- Flash Flood in Iowa, June 14, 20081 death · 1 event
- Rip Current in Texas, June 14, 20081 death · 1 event
- Flash Flood in Iowa, June 14, 2008$7.0 million · 1 event
- Flash Flooding in Vermont, June 14 to 15, 2008$2.8 million · 2 events
- Hail and Damaging Winds in Iowa, June 14, 2008$179,000 · 1 in hail · 22 events
- Damaging Wind in Oklahoma, June 14, 2008$480,000 · 65 kt wind · 1 event
- Tornado and Hail in Iowa, June 14 to 15, 2008$190,000 · EF0 · 19 events
- Hail and Damaging Winds in Virginia, June 14, 2008$64,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Maryland, June 14, 2008$44,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111838.